Medication Monitor



SORT BY:      Most Recent      Most Viewed     
List-View      Table-View
Generic Name (Trade Name—Company)
Notes
  • November 30, 2018

    FDA is warning that signs and symptoms of a life-threatening adverse effect called differentiation syndrome are not being recognized in patients receiving the acute myeloid leukemia medicine enasidenib. The enasidenib prescribing information and patient Medication Guide already contain a warning about differentiation syndrome. However, the agency said it has become aware of cases of differentiation syndrome not being recognized and patients not receiving the necessary treatment.

    As a result, FDA is alerting health professionals and patients about the need for early recognition and aggressive management of differentiation syndrome to lessen the likelihood of serious illness and death. The agency is continuing to monitor this safety concern.

    Health professionals should describe to patients the symptoms of differentiation syndrome listed in the Medication Guide when starting enasidenib and at follow-up visits, and inform them to call their health professional if such symptoms occur. Differentiation syndrome has occurred as early as 10 days and up to 5 months after starting the medicine. If patients experience unexplained respiratory distress or other symptoms, consider a diagnosis of differentiation syndrome, and treat promptly with oral or I.V. corticosteroids.

    Patients should contact their health professional or go to the nearest hospital emergency department right away if they develop any of the following symptoms of differentiation syndrome while taking enasidenib: fever; cough; shortness of breath; swelling of arms and legs; swelling around the neck, groin, or underarm area; fast weight gain of more than 10 pounds within a week; bone pain; or feeling dizzy or lightheaded.

    Enasidenib was approved in August 2017 to treat patients with acute myeloid leukemia (AML) with a specific genetic mutation called isocitrate dehydrogenase (IDH)-2 whose disease has come back or has not improved after treatment with other chemotherapy medicines. Enasidenib works by blocking several enzymes that promote this abnormal blood cell growth.

    In the clinical trial conducted for enasidenib's approval, at least 14% of patients experienced differentiation syndrome. The manufacturer’s safety report, which included the period of May 1, 2018, to July 31, 2018, reported five cases of death associated with differentiation syndrome in patients taking the drug.

  • November 30, 2018

    FDA is warning that rare but serious cases of stroke and tears in the lining of arteries in the head and neck have occurred in patients with multiple sclerosis (MS) shortly after they received alemtuzumab. These problems can lead to permanent disability and even death.

    As a result, the agency has added a new warning about these risks to the prescribing information in the drug label and to the patient Medication Guide. FDA also added the risk of stroke to the existing boxed warning, its most prominent warning.

    Alemtuzumab is also approved under the brand name Campath, which was approved in May 2001 to treat B-cell chronic lymphocytic leukemia (B-CLL). The Campath drug label will also be updated to include these risks in the adverse reactions section under postmarketing experience.

    Patients or their caregivers should seek emergency treatment immediately if the patient experiences signs or symptoms of a stroke or tears in the lining of the head and neck arteries, called arterial dissection, which can include sudden numbness or weakness in the face, arms, or legs, especially if it occurs on only one side of the body; sudden confusion, trouble speaking, or difficulty understanding speech; sudden trouble seeing in one or both eyes; sudden trouble with walking, dizziness, or loss of balance or coordination; and sudden severe headache or neck pain.

    Most patients taking alemtuzumab who developed stroke or tears in the artery linings developed symptoms within 1 day of receiving the drug. One patient reported symptoms that occurred 3 days after treatment.

    Health professionals should advise patients at every alemtuzumab infusion to seek immediate emergency medical attention if they experience symptoms of ischemic or hemorrhagic stroke or cervicocephalic arterial dissection. The diagnosis is often complicated because early symptoms such as headache and neck pain are not specific. Promptly evaluate patients who complain of symptoms consistent with these conditions.

    In the nearly 5 years since FDA approved alemtuzumab in 2014 to treat relapsing forms of MS, the agency has identified 13 worldwide cases of ischemic and hemorrhagic stroke or arterial dissection that occurred shortly after the patient received alemtuzumab. This number includes only reports submitted to FDA, so additional cases the agency is unaware of may have occurred. Twelve of these cases reported symptoms within 1 day of receiving the drug.

  • November 27, 2018

    Fresenius Kabi USA is voluntarily recalling 163 lots of sodium chloride injection 0.9%, 10 mL fill in a 10-mL vial; and sodium chloride injection 0.9%, 20 mL fill in a 20-mL vial. The product is being recalled because the stoppers contain natural rubber latex.

    The product insert states that stoppers for both the 10-mL and the 20-mL vials do not contain natural rubber latex; the tray label for the two vial sizes and the vial label for the 20-mL vial also state that the stoppers do not contain latex. 

    For the population most at risk, those with a severe allergic reaction to latex, there is probability of an anaphylactic reaction that could result in hospitalization or death.

    To date, Fresenius Kabi USA has not received any reports of adverse events related to this recall. 

    See the tables for a full list of the affected lots, including lot numbers and expiration dates.

  • November 27, 2018

    FDA is alerting patients and health professionals to Mylan's voluntary recall of 15 lots of valsartan-containing products that contain N-nitrosodiethylamine (NDEA).

    Not all Mylan valsartan-containing products distributed in the United States are being recalled. Mylan is recalling only those lots of valsartan-containing products that tested positive for NDEA above the acceptable level. The agency continues to investigate and test all angiotensin II receptor blockers (ARBs) for the presence of NDEA and N-nitrosodimethylamine (NDMA) and is taking swift action when it identifies these impurities that are above acceptable levels.

    FDA has updated lists of valsartan products under recall and valsartan products not under recall.

    In addition, FDA reminds patients taking this medication or any recalled ARB to continue taking their current medicine until their pharmacist provides a replacement or their doctor provides an alternative treatment option. It also is important to know not all ARBs contain NDMA or NDEA, so pharmacists may be able to provide a refill of medication not affected by the recall, or doctors may prescribe a different medication that treats the same condition.

    FDA has also posted questions and answers to assist health professionals and patients.

  • November 27, 2018

    FDA is warning that when the multiple sclerosis (MS) medicine fingolimod is stopped, the disease can become much worse than before the medicine was started or while it was being taken. This MS worsening is rare but can result in permanent disability.

    As a result, the agency has added a new warning about this risk to the prescribing information of the fingolimod drug label and patient Medication Guide.

    Fingolimod, approved in the United States in 2010, is one of several medicines approved to treat relapsing MS.

    Health professionals should inform patients before starting treatment about the potential risk of severe increase in disability after stopping the medication. When fingolimod is stopped, patients should be carefully observed for evidence of an exacerbation of their MS and treated appropriately.

    Patients should be advised to seek immediate medical attention if they experience new or worsened symptoms of MS after fingolimod is stopped. These symptoms vary and include new or worsened weakness, increased trouble using arms or legs, or changes in thinking, eyesight, or balance. Treatment may have to be stopped for reasons such as adverse drug reactions, planned or unplanned pregnancy, or because the medicine is not working. However, patients should not stop taking it without first talking to their prescribers.

    In the 8 years since fingolimod was approved in September 2010, FDA identified 35 cases of severely increased disability accompanied by the presence of multiple new lesions on magnetic resonance imaging that occurred 2 to 24 weeks after fingolimod was stopped. Most patients experienced this worsening in the first 12 weeks after stopping. FDA's analyses included only reports submitted to FDA and those found in the medical literature, so the agency said there may be additional cases about which it us unaware.

    The severe increase in disability in these patients was more severe than typical MS relapses, and in cases where baseline disability was known, appeared unrelated to the patients’ prior disease state. Several patients who were able to walk without assistance prior to discontinuing fingolimod progressed to needing wheelchairs or becoming totally bedbound.

    In patients experiencing worsening of disability after stopping fingolimod, recovery varied. Seventeen patients had partial recovery, 8 experienced permanent disability or no recovery, and 6 eventually returned to the level of disability they had before or during fingolimod treatment.

Pages